Advertisement
YOU ARE HERE: LAT HomeCollections

FDA Issues New Warnings on Hazards of Viagra Use

Medicine: Drug-enabled sexual activity of men with heart problems could lead to cardiac arrest or stroke, agency says. Other cautions will be on new labels.

November 25, 1998|ROBERT A. ROSENBLATT | TIMES STAFF WRITER

WASHINGTON — The Food and Drug Administration is adding serious new health warnings to the label on bottles of Viagra, the wildly popular anti-impotence drug that has been prescribed for 3 million men since it was approved for general use in April.

In expanded labels, the government warns doctors and patients that men with heart problems and very high or very low blood pressure should be carefully examined before getting a prescription for Viagra.

Patients with retinitis pigmentosa, an eye disease, also are at risk. And the new description warns about the rare occurrence of priapism, a dangerous condition involving painful, prolonged erections that can last more than four hours.

The government still considers Viagra safe and effective, the FDA said Tuesday. But it is sending a letter to doctors as well as expanding the information printed on the labels by Pfizer, the drug manufacturer.

Of the 130 deaths reported to the FDA among men taking the drug, none has been directly blamed on the drug. Instead, the FDA believes that many of those who died--whose average age was 64--had serious health problems that were aggravated by sexual activity, resulting in heart attacks or strokes.

"The people who died had underlying cardiovascular problems." said Dr. Lisa Rarick, director of the FDA division of reproductive and urologic drug products.

She added that the FDA is advising patients with serious heart problems to discuss with their doctors, "Is sex a good idea for me?"

Many men with heart disease may be impotent because of their medical condition. And the FDA is now emphasizing that sex for these patients "carries a potential cardiac risk."

If sex itself might be risky because of a patient's health problems, then impotence treatments such as Viagra should be avoided, the FDA said in its three-page announcement of the expanded warnings.

Viagra is prescribed for men who are unable to have erections. More than 6 million prescriptions have been written for 3 million men in the United States.

Currently, the Viagra label warns that the drug should not be used by people taking heart medicine containing nitrates. The combination of nitrates and Viagra can cause a dangerous, sometimes life-threatening drop in blood pressure.

The new label will advise that Viagra be prescribed with caution in patients who:

* Had a heart attack, stroke, or a "life-threatening arrhythmia (irregular heart beat) in the last six months."

* Have a "history of cardiac failure or coronary artery disease causing unstable angina."

* Had "significant" low blood pressure or hypertension (high blood pressure above 170/110).

Warning labels and notifications are added as a drug increases in popularity and more is learned about reactions. The changes are coming much faster because of Viagra's explosive popularity. Usually, it would take a new drug three to five years to reach Viagra's sales level, according to the FDA.

Kaiser, the largest health provider in California, said the new warnings won't change its already conservative policy in considering the use of Viagra.

"There are a number of people who may harbor coronary disease and not know it," said Dr. Philip Madvig, associate director of the Permanente Medical Group in Northern California, which represents 4,000 doctors who treat Kaiser members. "We're informing physicians they should be cautious about prescribing Viagra to patients with known risk factors."

People who smoke, who have shown a significant increase in cholesterol or who have a family history of heart disease might be bad candidates for Viagra, according to Madvig.

Because of their heart problems, they may need to be treated some time later with nitrates, which improve the blood flow to the heart. But if they have taken Viagra, they can't take the nitrate drugs, and it becomes much harder to treat them, Madvig said.

One of Viagra's rare side effects, occurring in 3% of the men tested, is visual disturbances. Its use is now suspected as a possible cause of a plane crash last Saturday that killed actor William Gardner Knight.

He died when his light plane crashed in Edgewater, Md. The Federal Aviation Administration said the state medical examiner was asked to determine if Knight had been using Viagra.

The drug "affects pilots' color vision, possibly impairing their ability to distinguish between blue and green," said Kathryn Creedy, an FAA spokeswoman. "These colors are used extensively in airport lighting and cockpit instrumentation."

Advertisement
Los Angeles Times Articles
|
|
|